Systemic anticoagulants are widely prescribed to prevent and treat thromboembolism, among other indications. A common com-plication of using these agents is gastrointestinal bleeding. While early resumption of anticoagulants after the bleeding has resolved can increase the risk of rebleeding, delayed resumption puts the patient at increased risk of thromboembolic events and mortality. There is limited data on this topic to guide clinicians on resuming anticoagulation after hospitalization for gastrointestinal bleeding and to educate patients regarding the subsequent risks of recurrent gastrointestinal bleeding, thromboembolism, and mortality. The optimal time to resume anticoagulation is also unknown. This review summarizes the existing literature and available data on the commonly encountered dilemma of restarting anticoagulation therapy after hospitalization for gastrointestinal bleeding.
- BUMC Proceedings
- 1.00 American Board of Internal Medicine (ABIM) MOC Part 2
- 1.00 AMA PRA Category 1 Credit™
- 1.00 Attendance